Safety Alerts & Recalls
What does this mean?
Although it has been known for some time that miconazole interacts with warfarin to increase the risk of bleeding, recent reports have led to a change in the guidance regarding prescribing both together. These guidelines include strict warnings for patients currently taking warfarin to never use over-the-counter (OTC) miconazole (Daktarin oral gel), and are accompanied by more explicit warnings on the product packaging and information leaflet. If you, or someone you know has bought or been prescribed miconazole oral gel, and are also taking warfarin please watch out for the following signs of over-anticoagulation, such as sudden unexplained bruising, nosebleeds, or blood in urine. If these develop, then it is important that you stop using miconazole and seek immediate medical attention. If you have any questions or concerns about the contents of this alert, then please discuss them with your pharmacist or doctor.
Healthcare Professionals Advised of the Contraindication of Daktarin oral gel in Patients Taking Warfarin
The Medicines and Healthcare products Regulatory Agency (MHRA) has written to healthcare professionals to advise them that patients who take warfarin should not use Daktarin (miconazole) oral gel. This follows reports of bleeding events in patients taking both, some with a fatal outcome.
If a patient taking warfarin is to be prescribed Daktarin gel then they should be closely monitored. They must be advised to stop using the gel if any signs of bleeding occur and to immediately seek medical attention.
Daktarin oral gel contains miconazole and is recommended in the treatment of localised or mild oral candida (oral thrush) infection in children (aged over 4 months) and for adults.
Warfarin is an oral anticoagulant and is prescribed for prevention of blood clots.
For more information, please visit: more information here